This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Blood pressure drugs may boost cataract risk

Blood pressure drugs may boost cataract risk

Certain types of drug prescribed to lower blood pressure seem to increase the need for corrective cataract surgery, suggests research published ahead of print in the British Journal of Ophthalmology.

Around a third of the UK population over the age of 65 has a cataract in one or both eyes, and around 300,000 corrective procedures are carried out each year. 

The Australian researchers tracked the eye health of over 3,500 people for between five and 10 years. At the start of the study in 1992-4, all participants were at least 49 years old.

A borderline association was found between the use of betablockers and calcium channel blockers, both of which are classes of blood pressure lowering drug, and the risk of cataract.

No such association was found with diuretics (water pills) and ACE inhibitors, two other types of drug used to lower blood pressure.

But after taking account of influential factors, such as age, smoking, and use of steroids, which are known to increase cataract risk, the researchers found that both ACE inhibitors and betablockers significantly predicted the likelihood of cataract surgery.

Those who took betablockers or ACE inhibitors to lower their blood pressure were, respectively, 61% and 54% more likely to undergo cataract surgery.

Those taking betablockers for conditions other than high blood pressure were more than twice as likely to have the procedure.

It has been argued that high blood pressure itself could be responsible for the development of cataracts, but the evidence in support of this has been inconsistent, say the authors.

Experimental research suggests that beta blockade could affect lens transparency by modifying the proteins and disturbing the delicate cellular balance of the lens.

British Journal of Opthamology

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?